Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 254, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2003, 11:47 AM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 11:47 AM CDT (16:47 UTC)
- Expired
- May 13, 2003, 12:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 118 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
810
WUUS53 KSGF 131647
SVRSGF
KSC021-MOC097-145-131745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT TUE MAY 13 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN NEWTON COUNTY IN MISSOURI
WESTERN JASPER COUNTY IN MISSOURI
CHEROKEE COUNTY IN KANSAS
* UNTIL 1245 PM CDT.
* AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NORTHWESTERN MIAMI...OR 14 MILES SOUTHEAST OF
CHETOPA...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLUMBUS BY 1215 PM CDT.
GALENA BY 1225 PM CDT.
JOPLIN...SILVER CREEK...SAGINAW BY 1235 PM CDT.
CARL JUNCTION...DUQUESNE BY 1240 PM CDT.
AIRPORT DRIVE...WEBB CITY BY 1245 PM CDT.
THE TOWNS OF NEUTRAL...LOWELL...RIVERTON...CRESTLINE AND LAWTON ARE
ALSO IN THE PATH OF THIS STORM.
THIS STORM HAS A HISTORY OF PRODUCING ONE INCH DIAMETER HAIL IN
NORTHEAST OKLAHOMA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3702 9504 3702 9470 3693 9463 3698 9446
3706 9431 3733 9436 3728 9487 3723 9504
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:40 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 13, 10:40 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1040 AM CDT TUE MAY 13 2003 ZONES HAVE BEEN UPDATED TO RAISE PRECIPITATION CHANCES AND INCLUDE A FEW SEVERE IN EXTREME SOUTHWEST ZONES. PREVIOUS MESOSCALE DISCUSSION FOLLOWS... MESOCALE DISCUSSION... CONVECTIVE COMPLEX OVER EASTERN KANSAS THIS MORNING CONTINUES TO MAINTAIN INTENSITY AS IT APPROACHES WESTERN EDGE OF FORECAST AREA. ALTHOUGH SURFACE CONDITIONS REMAIN RATHER STABLE WITH LIS AROUND +4 AND NO SURFACE BASED CAPE...MAIN 850 MOIST AXIS HAS SHIFTED INTO EXTREME WESTERN MO WITH NOSE OF LOW LEVEL GET INTERSECTING ELEVEATED MOIST AXIS. THINK THE STORMS WILL GRADUALLY DIE OUT...BUT COULD SEE SOME ELEVATED SEVERE STORMS WITH HAIL IN THE FIRST FEW WESTERN COUNTIES BEFORE STORMS WEAKEN. TIMEFRAME FOR ARRIVAL OF STRONGER STORMS WOULD BE AROUND NOON FOR SOUTHEAST KANSAS...AND AROUND 1 PM FOR THE JOPLIN/PIERCE CITY AREAS. .SGF... MO...NONE. KS...NONE. TERRY
Hazardous weather outlook, May 13, 11:26 AM CDT, 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 AM CDT TUE MAY 13 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO THE SIZE OF QUARTERS...AND DAMAGING WINDS NEAR 60 MPH. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...AND MINOR FLOODING. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI THROUGH 4 PM...AND SPREADING ACROSS ALL OF THE MISSOURI OZARKS THIS EVENING. DISCUSSION: THE FIRST IN A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH INTO THE CENTRAL PLAINS TODAY. STRENGTHENING SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL RESULT IN AN INCREASINGLY MOIST AND UNSTABLE AIRMASS TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON ACROSS EASTERN KANSAS AND NORTHEAST OKLAHOMA...AND MOVE INTO FAR SOUTHWEST MISSOURI. ANOTHER ROUND OF STORMS WILL LIKELY FORM INTO A LARGE COMPLEX AND SPREAD ACROSS SOUTHERN MISSOURI TONIGHT. LARGE HAIL APPEARS TO BE THE PRIMARY THREAT FROM THESE STORMS. HOWEVER DAMAGING WINDS WILL BE POSSIBLE MAINLY ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS ANOTHER UPPER LEVEL SYSTEM AND ASSOCIATED FRONT PUSH ACROSS THE AREA. LARGE HAIL WILL AGAIN BE THE PRIMARY THREAT. THUNDERSTORMS WILL RETURN TO THE AREA AGAIN FRIDAY AHEAD OF THE NEXT SYSTEM. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LINE FROM OSCEOLA TO CASSVILLE THROUGH 4 PM AND ACROSS THE REMAINDER OF THE MISSOURI OZARKS TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 44 min |
| May 13, 12:45 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 45 min |
| May 13, 12:56 PM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 3 hr |
| May 13, 3:46 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.